Heavy Rain, Spencer
- When
- July 12, 3:00 PM CST to 5:30 PM CST
- Where
- Spencer County, Dale
- Reported by
- Emergency Manager
- Coordinates
- 38.170, -86.980
Several inches of water covered most roads in Dale.
Clusters of thunderstorms drifted east-southeast across southwest Indiana. A hot and very moist air mass fed north-northeastward into these storms, maintaining a feed of instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Clusters of thunderstorms drifted east-southeast across southwest Indiana. A hot and very moist air mass fed north-northeastward into these storms, maintaining a feed of instability. The storms produced torrential rainfall and an isolated microburst. The storms occurred along and ahead of a cold front that was draped across southern Illinois and southern Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 12, 2:33 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
333 PM CDT TUE JUL 12 2011
.UPDATE...
&&
.DISCUSSION...
DISCUSSION...
BIGGEST CHALLENGES WITH THIS PACKAGE DURING THE FIRST PERIOD WITH
HEAT AND SVR TSTM WATCH.
THE NORTHERN FRINGES OF AN UPPER LEVEL RIDGE OVER THE AREA
COMBINED WITH TRAPPED LOW LEVEL MOISTURE HAS ONCE AGAIN PRODUCED
HEAT INDICES AT OR ABOVE 110 DEGREES AT VIRTUALLY ALL LOCATIONS
WITHIN OUR CWA THIS AFTERNOON.
SYNOPTICALLY THE CENTER OF THE UPPER RIDGE HAS SLID SOUTH OF OUR
AREA. THIS HAS ALLOWED A MINIMAL AMOUNT OF COOLING IN THE MID
LEVELS OF THE ATMOSPHERE THUS WEAKENING THE CAP. IT HAS ALSO ALLOWED
A SFC BOUNDARY THAT WAS NORTH OF OUR CWA TO BEGIN TO MOVE TOWARD
OUR NORTHERN BORDERS. THIS COMBINED WITH WEAK UPPER LEVEL RIPPLES
OF ENERGY RIDING ALONG THE NORTHERN FRINGES OF THE UPPER LEVEL
RIDGE HAS CAUSED CONVECTION TO BREAK OUT ACROSS THE NORTHERN AND
NORTHEASTERN SECTIONS OF THE CWA AT THE TIME OF THIS WRITING.
AS THE UPPER RIDGE CONTINUES TO GET SUPPRESSED FARTHER TO THE
SOUTH AND WEST...HIGH PRESSURE OVER THE GREAT LAKES WILL SLOWLY PUSH
A BACK DOOR COLD FRONT ACROSS OUR REGION THROUGH THURSDAY. AS THE
FRONTAL BOUNDARY MOVES TO THE SOUTH AND WEST...PRECIP CHANCES WILL
DECREASE FROM NORTHEAST TO SOUTHWEST.
AFTER A BRIEF RESPITE THURSDAY NIGHT...AN UPPER RIDGE BEGINS TO
PUSH EASTWARD OUT OF THE CENTRAL PLAINS INTO THE NORTHWEST HALF OF
OUR CWA. AT THE SAME TIME THERE WILL BE PLENTY OF LOW LEVEL MOISTURE
OVER THE SOUTHEAST SECTIONS...AND A SURFACE BOUNDARY STALLED OUT
JUST SOUTH AND WEST OF OUR CWA. AS A RESULT...THERE IS A SMALL
CHANCE OF PRECIP OVER THE SOUTHEAST SECTIONS BOTH FRIDAY AND SATURDAY.
THROUGH THE REST OF THE FORECAST PERIOD...ALTHOUGH MODELS STILL
NOT IN THE BEST AGREEMENT...THE UPPER RIDGE IS FORECAST TO BUILD
BACK ACROSS THE ENTIRE CWA...SO PRECIP CHANCES ARE SLIM TO NONE.
HOWEVER...AS A RESULT WE WILL SEE AN INCREASE IN BOTH TEMPERATURES
AND DEWPOINTS BY THE END OF THE WEEKEND INTO THE EARLY PART OF
NEXT WEEK.
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED DURING THE DAYTIME HOURS ACROSS THE
REGION...OUTSIDE OF SHWRS AND TSTMS...BUT COULD SEE MVFR FOG
OVERNIGHT. THE ACTIVITY IS MOST LIKELY TO DEVELOP IN NRN
SECTIONS...PRIMARILY ALONG THE INTERSTATE 64 CORRIDOR. SOME STORMS
MAY BE STRONG TO SEVERE. A FRONTAL BOUNDARY IS EXPECTED TO SINK
SWD INTO THIS AREA AND SUSTAIN TSTM DEVELOPMENT INTO THE EVE.
OUTSIDE OF CONVECTIVE ACTIVITY...SFC WINDS SHOULD REMAIN GENERALLY
BELOW 10 KTS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR BALLARD-
CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
WEBSTER.
MO...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR BOLLINGER-
BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR ALEXANDER-
EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
WAYNE IL-WHITE-WILLIAMSON.
IN...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR GIBSON-
PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
DB/JAPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 201 PM CDT TUE JUL 12 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-131915- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 201 PM CDT TUE JUL 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 9 PM FOR THAT PART OF THE QUAD STATE GENERALLY NORTH OF A LINE FROM CARBONDALE ILLINOIS TO ROCKPORT INDIANA. THE STORM PREDICTION CENTER HAS PLACED ALL OF THE QUAD STATE REGION...EXCEPT FOR LOCATIONS SOUTH AND WEST OF A LINE FROM GREENVILLE MISSOURI TO FULTON KENTUCKY...IN A SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON. A FEW STORMS IN THE RISK AREA MAY PULSE UP TO SEVERE LIMITS...PRODUCING DAMAGING HAIL AND WINDS. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THROUGH 9 PM CDT. THIS WARNING COULD BE CANCELED EARLIER FOR SOME OF THE AREA SHOULD RAIN OR CLOUD COVER BRING HEAT INDEX VALUES BELOW CRITICAL LEVELS. PLEASE REFER TO THE LATEST EXCESSIVE HEAT WARNING ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR DETAILS AND PRECAUTIONS. GIVEN THE HIGH WATER CONTENT IN THE ATMOSPHERE...TORRENTIAL RAINFALL...CAPABLE OF PRODUCING ISOLATED FLASH FLOODING...WILL BE A CONCERN...ALONG WITH FREQUENT AND DANGEROUS LIGHTNING. MINOR RIVER FLOODING WILL CONTINUE FOR THE LITTLE WABASH RIVER AT CARMI...THE BIG MUDDY RIVER IN SOUTHWEST ILLINOIS AND SEVERAL POINTS ALONG THE MISSISSIPPI RIVER...NORTH OF THE CONFLUENCE WITH THE OHIO RIVER. PLEASE REFER TO THE LATEST FLOOD STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR ALL OR PART OF THE OUTLOOK THROUGH THURSDAY...BECOMING MORE ISOLATED DURING THE DAYTIME HOURS FRIDAY AND SATURDAY. AT THIS TIME...MOST OF THUNDERSTORM ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS. MINOR RIVER FLOODING WILL CONTINUE INTO THE WEEKEND FOR THE LITTLE WABASH RIVER AT CARMI...THE BIG MUDDY RIVER IN SOUTHWEST ILLINOIS AND SEVERAL POINTS ALONG THE MISSISSIPPI RIVER...NORTH OF THE CONFLUENCE WITH THE OHIO RIVER. PLEASE REFER TO THE LATEST FLOOD STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON...ESPECIALLY OVER THE NORTHEAST HALF OF THE QUAD STATE REGION. JP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CDT TUE JUL 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG WHITESVILLE 37.68N 86.87W
07/12/2011 DAVIESS KY BROADCAST MEDIA
POWER LINES DOWN AND A ROOF OFF OF A BARN. LIGHTNING
STRIKES HOUSE AS WELL. REPORTED BY A WEHT VIEWER. TIME
APPROXIMATED FROM RADAR.
&&
CWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 351 PM CDT TUE JUL 12 2011 ILZ076-122115- WAYNE IL- 351 PM CDT TUE JUL 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS UNTIL 415 PM CDT... AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH DIME SIZE HAIL NEAR FAIRFIELD...AND STRONG WINDS AROUND 40 MPH. THIS STORM WAS LOCATED 3 MILES EAST OF FAIRFIELD...MOVING EAST AT 10 MPH. LOCATIONS THAT MAY BE IMPACTED INCLUDE GOLDEN GATE. IN ADDITION TO STRONG WINDS...THIS STORM IS PRODUCING FREQUENT DANGEROUS LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The Evansville,IN radar (KVWX), 66 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
3 flash flood, 2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Several inches of water covered most roads in Dale.
Trees and power lines were blown down.
Indiana Highway 57 was under water south of Oakland City. Flash flooding was reported in Francisco by a trained spotter. Rainfall totals included 2.50 inches at Princeton and 2.75 inches at Fort Branch, mostly within a couple hours.
Numerous streets were flooded that don't normally flood. Several roads were flooded in the Petersburg and Otwell areas, including State Route 356.
Significant flooding was reported on side streets and at least one main thoroughfare. At least a couple of underpasses were flooded. Stranded vehicles were towed out of floodwaters. Flooding occurred on the Lloyd Expressway. The Evansville airport reported about 1.2 inches of rain in 45 minutes.
Indiana Route 61 was under several inches of water at Interstate 64. There was a public report of 4.25 inches of rain in Lynnville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322102, 318695, 318696, 318702, 321918, 321916.